Oregon, 2012

High Wind in Oregon, March 28 to 29, 2012

March 28 to 29, 2012 · NWS PQR · 2 events in 2 counties and zones

A strong Pacific cold front brought southerly winds to the North and Central Oregon Coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific cold front brought southerly winds to the North and Central Oregon Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 28, 1:26 PM PST, 6 hours 4 minutes earlier.

Area forecast discussion, Mar 28, 1:26 PM PST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
226 PM PDT WED MAR 28 2012

.SYNOPSIS..WET CONDITIONS WILL CONTINUE OVER THE FORECAST AREA
THROUGH THE WEEK IN A PROGRESSIVE WEATHER PATTERN. A LOW PRESSURE
SYSTEM WILL PERSIST OVER THE NE PACIFIC WITH A VIGOROUS FRONT
ARRIVING TONIGHT BRINGING MORE RAIN TO THE FORECAST AREA...SNOW IN
THE CASCADES...AND STRONG SOUTHERLY WINDS ON THE COAST. ADDITIONAL
SYSTEMS WILL MOVE THROUGH THE FORECAST AREA EVERY DAY OR SO.

&&

.SHORT TERM...SATELLITE IMAGERY SHOWS THE NEXT LOW PRESSURE SYSTEM
MOVING INTO THE NORTHEAST PACIFIC NEAR 50N 147W. THE ASSOCIATED
FRONTAL SYSTEM ARCS SOUTHEASTWARD ALONG 137W WITH THE CLOUD SHIELD
ALREADY NEAR 125W. SATELLITE AMSU IMAGERY SHOWS SIGNIFICANT MOISTURE
ENTRAINMENT ALONG 42N OVER THE CENTRAL PAC...THIS WILL WORK ITS WAY
INTO THE REGION TONIGHT AS THE FRONTAL SYSTEM SPREADS PRECIPITATION
INTO THE FORECAST AREA. MODELS BRING A STRONG WIND POTENTIAL TO THE
BEACHES AND HEADLANDS LATE TONIGHT AND THURSDAY MORNING...AND WILL
CONTINUE THE HIGH WIND WARNING ALONG THE COAST FOR THIS SYSTEM. THE
FRONT WILL ALSO BEGIN FOCUSING STRONG AND MOIST FLOW ACROSS THE
CASCADES. STILL EXPECT FAIRLY ELEVATED SNOW LEVELS AHEAD OF THE
FRONT. HOWEVER...WILL CONTINUE THE SNOW ADVISORY ACROSS THE SOUTH
WASHINGTON AND NORTH OREGON CASCADES THIS EVENING THROUGH LATE
THURSDAY NIGHT OR EARLY FRIDAY MORNING.

ANOTHER SURGE OF MOISTURE WILL COME ASHORE FRIDAY WITH THE POTENTIAL
FOR BRINGING SIGNIFICANT RIVER RISES. MODELS ARE SHOWING QPF
POTENTIAL OF OVER 2 INCHES FOR 24 HOURS ENDING FRIDAY AFTERNOON ALONG
THE CENTRAL AND SOUTHERN AREAS. THIS WILL BE RATHER WARM WITH SNOW
LEVELS NEAR 6000 FEET. RAIN AMOUNTS SHOULD QUICKLY TAPER OFF TO THE
NORTH BUT STILL EXPECT 24 HOUR AMOUNTS APPROACHING AN INCH.  REFER TO
THE HYDRO OUTLOOK (ESFPQR) FOR POTENTIAL IMPACTS.

MODELS ARE FAIRLY CONSISTENT IN BRINGING ANOTHER LOW INTO THE
NORTHEAST PACIFIC FRI NIGHT/SATURDAY WITH ITS ASSOCIATED FRONTAL
SYSTEM SPREADING PRECIPITATION INTO THE FORECAST AREA EARLY SATURDAY.
MODELS CONTINUE TO BRING THE MAIN ENERGY WITH THIS SYSTEM IN OVER
SOUTHERN OREGON/NORTHERN CALIFORNIA...BUT EXPECT AT LEAST OUR
SOUTHERN ZONES WILL STILL GET A GOOD AMOUNT OF PRECIP WITH THIS
SYSTEM. LIKENS

.LONG TERM...THE LONG TERM FORECAST PERIOD BEGINS SATURDAY EVENING
WITH A BROAD UPPER LOW OVER THE NORTHEAST PACIFIC AND WEST TO
SOUTHWEST ONSHORE FLOW. THIS STORM TRACK SENDS A SERIES OF WEATHER
SYSTEMS ONSHORE OVER THE WEEKEND AND THE BEGINNING OF NEXT WEEK.
MODELS AGREE ON THE BIG PICTURE...THOUGH SPECIFIC DETAILS VARY.
FIRST SYSTEM SWINGS ONSHORE SAT MORNING...THE NEXT SUNDAY
MIDDAY...AND A STRONGER SYSTEM ON MONDAY. MODELS DIFFER IN
TIMING...MOISTURE CONTENT AND POINTS OF ARRIVAL OF THE FRONTS AS
THEY MOVE ONSHORE. THE OVERARCHING FORECAST IN THE LONG TERM THEN IS
SIMILAR TO THIS THIS WEEK: WET AND UNSETTLED WEATHER WILL CONTINUE
THROUGH THE MIDDLE OF NEXT WEEK. LOW SNOW LEVELS ARE NOT A FACTOR IN
THESE SYSTEMS AS MUCH AS RAINFALL AMOUNTS. BROADBRUSH FORECAST WITH
HIGH POPS SAT NIGHT THROUGH MON. TRENDING TOWARD CLIMATOLOGY WED AND
THU AS IT LOOKS LIKE THERE MAY BE BREAKS BETWEEN INCOMING SYSTEMS
AND MORE TENDENCY FOR SHOWERS VS. CONTINUOUS RAIN. KELSON

&&

.AVIATION...EXPECT GENERALLY VFR CONDITIONS TO CONTINUE THIS
EVENING IN UNSTABLE AIR MASS. SOME OCCASIONAL MVFR
CONDITIONS POSSIBLE IN STRONGER SHOWERS. GUSTY WINDS ASSOCIATED
WITH UNSTABLE AIR MASS WILL CONTINUE THIS EVENING. STRONG WINDS
AND HEAVIER RAIN ARRIVE TONIGHT MAINLY AFFECTING THE COASTAL AREAS
WHERE MVFR OR LOWER CONDITIONS ARE EXPECTED. INLAND AREAS SHOULD
BE PREDOMINANTLY VFR THROUGH TONIGHT...THOUGH TRENDING TO MVFR
EARLY THU MORNING.

KPDX AND APPROACHES...VFR CONDITIONS EXPECTED THROUGH TONIGHT...
TRENDING TO MVFR EARLY THU.

&&

.MARINE...GALE FORCE WINDS TODAY WILL RISE TO STORM FORCE TONIGHT
INTO EARLY THU AS NEXT STRONG WARM FRONT AFFECT THE WATERS. THE
STORM FORCE WINDS MOVE INTO THE OUTER WATERS THIS EVENING TO THE
NEAR SHORE ZONES AROUND MIDNIGHT. WINDS EXPECTED TO EASE BELOW
STORM BETWEEN 5 AM AND 9 AM THU. WIND DRIVEN SEAS WILL LIKELY
EXCEED 20 FEET LATE TONIGHT IN THE OUTER WATERS AND EARLY THU
MORNING IN THE INNER WATERS. WINDS WILL EASE BEHIND THE FRONT
THURSDAY AFTERNOON AS A LONGER PERIOD NW SWELL STARTS MOVING INTO
THE WATERS. THIS SWELL WILL BRING ANOTHER ROUND OF 20-22 FT SEAS
THU NIGHT AND FRIDAY. THE ACTIVE WEATHER PATTERN CONTINUES INTO
NEXT WEEK BUT MODEL SOLUTIONS DIVERGE IN STORM STRENGTH AND TRACK
SO FORECAST CONFIDENCE IS LOW FOR THAT TIME PERIOD.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 11 PM THIS EVENING TO NOON PDT THURSDAY
     FOR CENTRAL OREGON COAST-NORTH OREGON COAST.

     WINTER WEATHER ADVISORY FROM 11 AM THURSDAY TO 5 AM PDT FRIDAY
     FOR NORTHERN OREGON CASCADES.

WA...HIGH WIND WARNING FROM 11 PM THIS EVENING TO NOON PDT THURSDAY
     FOR SOUTH WASHINGTON COAST.

     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 AM PDT
     FRIDAY FOR SOUTH WASHINGTON CASCADES.

PZ...STORM WARNING FROM 8 PM THIS EVENING TO 9 AM PDT THURSDAY FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     GALE WARNING UNTIL 8 PM PDT THIS EVENING FOR COASTAL WATERS
     FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 11 AM
     PDT THURSDAY.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 28, 4:00 AM PST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
500 AM PDT WED MAR 28 2012

ORZ003>010-012>014-WAZ020-022-023-039-040-291500-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
500 AM PDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ001-002-WAZ021-291500-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
500 AM PDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL DEVELOP TONIGHT. PLEASE SEE PDXNPWPQR FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS WILL CONTINUE THURSDAY MORNING. PLEASE SEE PDXNPWPQR
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ011-WAZ019-291500-
NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADES-
500 AM PDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL INCREASE TONIGHT. PLEASE SEE PDXWSWPQR FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE THROUGH AT LEAST EARLY FRIDAY MORNING. PLEASE
SEE PDXWSWPQR FOR FURTHER DETAILS. SIGNIFICANT SNOW IS POSSIBLE
AT TIMES OVER THE WEEKEND AS PACIFIC SYSTEMS TAKE AIM AT THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
March 28, 7:30 PM PST to March 29, 7:30 AM PST
Where
Northern Oregon Coast forecast zone
Measured
48 kt (55 mph) measured sustained
Reported by
Official NWS Observations

Strong winds were reported at Garibaldi with sustained winds of 48 kt and gusts to 61 kt. Strong wind gusts were reported at Seaside with a gust to 62 kt, at Pacific City with a gust to 60 kt, and at Cannon Beach with a gust to 50 kt. Clatsop Spit reported sustained winds to 44 kt with gusts to 55 kt and Megler Bridge reported sustained wind to 43 kt and gusts to 54 kt.

High Wind, Central Oregon Coast

When
March 28, 10:54 PM PST to March 29, 6:30 AM PST
Where
Central Oregon Coast forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Official NWS Observations

Strong winds were reported at Lincoln City with a gust to 57 kt. Strong winds were also reported at Cape Foulweather with sustained wind of 35 kt and gusts to 56 kt.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372233, 372234.